advertisement

ADHD

Question
Posted by: Lorna | 2019/06/14

Q.

Peeling hands, suddenly easily bruising, increased OCD and anxiety prevalence

For a few years I have been trying to resolve my issues with depression, anxiety and repair my relationship with food. I have PCOS with many of the symptoms (no period ~3 years, histurism, abdominal obesity, ovarian cysts). In the course of two years I lost 70lbs and am now at a relatively healthy weight although my periods have not returned (had two random ones over 8 months). I lost the weight fairly healthily with calorie counting, so as not to miss out on nutrients and learn a sustainable approach to food. Recently I experienced an unexplained increase in my anxiety that spurred the addition of a new medication (venlafaxine) on top of the buproprion and concerta I am taking for depression and ADHD (both prescribed beginning a few years ago). I found very quickly that missing a single dose of the venlafaxine would give me vicious nausea and with any exercise on an empty stomach even having taken the pill, I would vomit. A few months after starting the venlafaxine my mental sate was no better and an issue with the prescribing doctor, school pharmacy, and home doctor/pharmacy meant I couldn't get my prescription refilled in time so I had to go off of the venlafaxine 75mg dose for 3+ days, leading me to decide to stop taking it if I was going to have to withdraw anyways. Since before the addition of the venlafaxine medication, I had been experiencing the gradual appearance and worsening of dry circular patches on my hands lifting then peeling from the center. The patches started at my finger pads and have over about 6 months progressed to my palms. The fingers have at some points even bled from multiple layers peeling this way. This past two weeks (from around the time I stopped the venlafaxine but possibly starting before) I have experienced the most bruises i've ever had, and although I can explain some, i've never been someone to bruise easily, so even a major bump usually wouldn't show. I noticed an unexplained bruise on my arm and a few days later is when I noticed 15-20 small bruises on my knees and shins. Additionally my OCD has worsened. I've always been a picky eater but some of the new developments are illogical or unwanted. A few months ago I would have been able to eat a piece of chicken from a restaurant, now I must have the opportunity to see and inspect the meet before cooking to feel comfortable eating it. Could these symptoms be a result of the various circumstances or a sign of an underling issue I should consider?

Expert's Reply

A.

CyberShrink
- 2019/07/02

Hello Lorna,
Hmm, a very complex question.  Many drugs can cause some of the symptoms you describe. And potential interactions between different drugs, when these get added to the plan, can make the issues more complex, too.
But if the main problems did not trouble you before the addition of the Venlafaxine, it sounds more like the primary culprit.
I have never prescribed or recommended Venlafaxine.  From when it was first introduced,  I disliked some of the aggressive marketing of it, and the tendency to minimise it's side effects and potential problems.  But it has become very popular and widely used.  If one checks the available research, it does sound potentially relevant in your recent added troubles.
And of course like others, it can also cause unpleasant symptoms when withdrawn rapidly rather than gradually.
While a number of antidepressants can cause increased bruising, by affecting blood platelets, Venlafaxine clearly can do this, and is known for this potential.  While a number of antidepressants can cause a wide range of skin rashes, again Venlafaxine is well recognized for this potential.  And while many antidepressants, especially those of the SSRI family, can often cause nausea, loss of appetite and vomiting,  Venlafaxine is notable among these.
The sort of picky eating you describe sounds more likely to be related to psychological factors, including your OCD.
I feel that even a very clever psychiatrist should probably not want to handle such a situation entirely alone.  The skin peeling problems should probably be assessed by a good dermatologist, and the bruising, by a haematologist or good specialist physician, and some tests may be in order.
I also believe strongly, based on decades of practical experience, that especially where the overlapping conditions have such obvious and relevant psychological components, it is not wise to seek to treat solely with chemicals, and a psychologist should be asked to assess the broad situation, and may,  using such scientifically well proven methods as CBT ( Cognitive-Behaviour Therapy ) be able to contribute greatly to empowering the patient and to achieving better control of the symptoms and related problems.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.